Iowa, 2010

Flash Flood in Iowa, August 7, 2010

August 7, 2010 · NWS FSD · 1 event in 1 county or zone

Thunderstorms caused heavy rain which produced flash flooding in and hext to the town of Peterson on the early morning of August 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused heavy rain which produced flash flooding in and hext to the town of Peterson on the early morning of August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 3:35 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 7, 3:35 AM CST, 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT AUG 7 2010

.DISCUSSION...
TWO BIG ISSUES IN THIS FCST ARE CAP/RIDGE RIDING CHCS TSTMS AND
BUILDING HEAT AND HUMIDITY NEXT FEW DAYS. AS SUSPECTED YESTERDAY...
TSTMS FIRED ON EDGE OF CAP AND NOSE OF DVLPG SLY LLJ FM SWRN MN TO
NWRN IA EARLY THIS MRNG. THIS SCT ACTIVITY WILL PUSH EWD OUT OF
CWA BY MID MRNG...LEAVING US WITH CAPPED AND WARMING ENVIRONMENT
TDA. HUMIDITY STILL SHOULD NOT BE TOO BAD YET TDA AS DEEPER
MOISTURE STILL WELL SOUTH...BUT THE SUN WILL BE WORKING ON
CONTINUED EVAPOTRANSPIRATION FROM WET GROUND AND VEGETATION TDA...
POOLING THE DEWPOINTS. THE HEAT AND HUMIDITY SHOULD BE IN FULL
FORCE WITH ADDED MOISTURE ADVECTION AND CONTINUED SSELY FLOW SUN
INTO MON...AND EXPANDED HEAT WATCH N AND W A FEW COUNTIES FOR SUN
AFTN THRU MON. NEXT ISSUE IS THE CHCS OF TSTMS DEPENDING ON BREAKING
OF CAP. TONED BACK CHCS OF TSTMS SOME THIS AFTN THRU TNGT AS NEXT
MCS WILL LIKELY SKIRT OUR CWA TO THE NE THRU TNGT...BUT KEPT SOME
POPS IN JUST IN CASE MCS DOES A RIGHT TURN INTO THE CAP ESP IN SWRN
MN. SUNDAY SHOULD BE A VERY UNCOMFORTABLE DAY...ESP SOUTH OF I90.
SIGNS OF CAP BREAKING IN THE LATE AFTN AS FRONT/OUTFLOW BOUNDARY
SAGS SWD AND PROVIDES SOME CONVERGENCE. ALL MODELS SHOW SOME KIND
OF TROPICAL CONNECTION RIDGE RIDER DVLPG ENEWD ALONG THIS BOUNDARY
SUN NGT...AND PREV STRONG POPS LOOK PRETTY GOOD ESP FOR SERN HLF
CWA. IF TSTMS DVLP THE MAIN THREAT WILL BE LCLLY VERY HEAVY RAIN...
BUT A FEW SVR STORMS NOT OUT OF THE QUESTION DUE TO STEEP LAPSE
RATES AND DEEP SHEAR. PSBL MCS PULLS OFF TO EAST OF CWA ON MON...
BUT MORE TROPICAL ENERGY/MOISTURE MOVES ENEWD OVER AREA EARLY AND
AGAIN LATE NEXT WEEK. DID PUT A TEMPORARY WIND SHIFT BEHIND FNT FOR
WED BASED ON ALL THE MODELS...BUT OTRW PREV FCST IN THE BALLPARK./
RYRHOLM

&&

.AVIATION...
VFR CONDITIONS THRU 06Z SUN FOR TAF LOCATIONS. HOWEVER...SCT TSRA
THRU VERY EARLY MORNING ACRS SW MN AND NW IA WL YIELD LCL IFR VSBYS
AND MVFR CIGS. THE ONLY THREAT OF SCT TSRA TONIGHT WL BE NE OF A
KBKX TO KSPW LINE. DEVELOPING LLJ TONIGHT WL CREATE POTENTIAL FOR
LLWS FOR KSUX./ CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     MORNING FOR IAZ012>014-020>022-031-032.

MN...NONE.
NE...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     MORNING FOR NEZ013-014.

SD...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     MORNING FOR SDZ068>071.

&&
Hazardous weather outlook, Aug 6, 10:11 AM CST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CDT FRI AUG 06 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT FRI AUG 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE MISSOURI
RIVER THIS AFTERNOON.  THE THUNDERSTORM CHANCE WILL SPREAD SLOWLY
NORTHEAST OVER THE AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED
WITH THIS AFTERNOON AND OVERNIGHT ACTIVITY.

FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER...BIG SIOUX RIVER...AND FIRESTEEL
CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP
BELOW FLOOD STAGE OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY...MOSTLY
NORTH OF INTERSTATE 90...AND OVER THE AREA SATURDAY NIGHT. STORM
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...BUT ISOLATED STORMS
COULD BE SEVERE.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES WILL BE RISING OVER THE WEEKEND AND COULD REACH
THE 100 TO 105 DEGREE RANGE ALONG THE MISSOURI RIVER VALLEY BY
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
August 7, 4:28 AM CST to 7:30 AM CST
Where
Clay County, 3.15 mi NNW of Peterson to 3.75 mi SSW of Peterson
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.960, -95.380

Heavy rainfall of up to 3 inches in a short time caused flash flooding of streets and a few creeks in and near Peterson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255995.